Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 36, NWS Flagstaff, AZ

August 6, 2006Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 6, 2006, 5:24 PM MDT for Navajo County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 5:24 PM MDT (23:24 UTC)
Expired
Aug 6, 2006, 6:00 PM MDT
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 77 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 062328
FFWFGZ
AZC017-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 PM MST SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 600 PM MST

* AT 419 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER MCDONALD CANYON AND PORTER 
  DRAW. RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN 
  THE PAST HOUR OVER THE UPPER REACHES OF BOTH DRAINAGES. EXCESSIVE
  RUNOFF FROM THESE STREAMS WILL CAUSE FLOODING AS THE WATERS MOVE
  NORTHWARD TOWARD THE LITTLE COLORADO RIVER.


LAT...LON 3467 11046 3465 11033 3484 11022 3489 11043

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:00 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST SUN AUG 06 2006

.SYNOPSIS...A MOIST SOUTHEAST FLOW ALOFT WILL RE-ESTABLISH ITSELF
OVER THE NORTHLAND BEGINNING MONDAY....RESULTING IN A MORE MOIST AIR
MASS MOVING FROM SOUTHEAST TO NORTHWEST.  THIS WILL ALLOW FOR A
GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH AT LEAST FRIDAY.

&&

.DISCUSSION...DRY SOUTHWEST FLOW CONTINUES TO PERMEATE ACROSS THE
NORTHCOUNTRY THIS AFTERNOON...LEAVING MOST OF THE AREA UNDER PARTLY
CLOUDY SKIES. THE ONLY EXCEPTION IS THE EASTERN THIRD OF THE REGION
WHERE THE AIR MASS IS MORE MOIST AND UNSTABLE.

THE TROUGH OVER THE WESTERN U.S. COAST IS PROGGED TO EJECT TO THE
NORTHEAST LATER TONIGHT INTO TOMORROW. A RIDGE SITTING OVER THE
SOUTHERN U.S. WILL GRADUALLY MOVE WESTWARD AND REPOSITION ITSELF
OVER TEXAS. THIS WILL RESULT IN A RETURN TO MOIST SOUTHERLY FLOW
OVER THE STATE BEGINNING MONDAY...BRINGING THE NORTHLAND BACK TO A
MORE MODERATE MONSOONAL TYPE PATTERN LASTING THROUGH FRIDAY. BY
SATURDAY...MODEL GUIDANCE WANTS TO BRING BACK THE DRY SOUTHWESTERLY
FLOW TO THE NORTHLAND AS A TROUGH MOVES TOWARDS THE WESTERN U.S..
WOULD LIKE TO SEE A FEW MORE MODEL RUNS OF THIS TO BUILD CONFIDENCE
IN THIS SOLUTION. CK

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT THUNDERSTORMS WILL CONTINUE
EAST OF A LINE FROM PAGE TO PAYSON AND ISOLD STORMS WEST OF THIS
LINE. THE GREATEST COVERAGE AND STRONGEST STORMS ALONG THE AZ/NM
LINE WHERE CIGS WILL GO DOWN TO NEAR 3 KFT AGL. COVERAGE OF TSRA
SHOULD DECREASE AFT 06Z MON. ON MONDAY...MOISTURE INCREASES INTO AZ
WILL EXPAND THE SCT TSTORM COVERAGE WESTWARD...STARTING FIRST OVER
THE HIGHEST TERRAIN AROUND 18Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS. 41

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 11:00 AM MDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN AUG 6 2006

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DRY AIR REMAINS OVER THE WESTERN HALF OF NORTHERN ARIZONA TODAY.
OUTFLOWS FROM NEW MEXICOS STORMS DEVELOPED LAST NIGHT AND MOVED
INTO NORTHERN ARIZONA...HELPING TO MOISTEN THE LOWER LEVELS OF THE
ATMOSPHERE...ESPECIALLY IN NAVAJO AND APACHE COUNTIES. AREAS EAST OF
A LINE FROM PAGE...TO WINSLOW...TO PAYSON WILL SEE SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING BY EARLY AFTERNOON AND WILL CONTINUE
INTO THE EARLY EVENING. STORMS NEAR THE NEW MEXICO BORDER WILL
PRODUCE HEAVY RAIN...AND MOSTLY SMALL HAIL.

THE CHANCE FOR FLOODING NEAR THE NEW MEXICO BORDER WILL BE MODERATE
DUE TO THE SATURATED SOIL CONDITIONS...AND RECENT RAINFALL COMBINED
WITH THE THREAT OF MORE RAIN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RETURN TO MOIST SOUTH TO SOUTHEASTERLY FLOW ON MONDAY WILL BRING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY...WITH STORM ACTIVITY PUSHING TOWARDS THE WESTERN PORTIONS
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.